Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 100, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 17, 2001, 4:53 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 17, 2001, 4:53 PM CDT (21:53 UTC)
- Expired
- May 17, 2001, 6:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Anderson County, KS, Coffey County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 172154
SVRTOP
KSC003-031-172300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT THU MAY 17 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST CENTRAL KANSAS
EASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS
* UNTIL 600 PM CDT
* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM GREELEY TO 4 MILES SOUTHWEST OF
COLONY...OR FROM 18 MILES SOUTH OF OTTAWA TO 9 MILES NORTH OF
IOLA...MOVING EAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS ABOUT
5 MILES NORTHWEST OF HARRIS. THIS STORM WAS ALSO MOVING EAST AT 20
MPH.
* SOME LOCATIONS AFFECTED...
HARRIS
KINCAID
SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3839 9508 3839 9551 3837 9562 3804 9561
3804 9508What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 17, 3:25 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT THU MAY 17 2001 PRECIP COVERAGE THIS EVENING THE MAIN FORECAST PROBLEM IN SHORT TERM..THEN TEMPERATURES AND RAIN CHANCES AGAIN IN LATER PERIODS. AVIATION THE MODEL OF CHOICE IN SHORT TERM AS IT IS VERIFYING MUCH BETTER THAN ETA WITH SURFACE PRESSURE PATTERN. SURFACE ANALYSIS SHOWS SURFACE LOW IN MKC VCNTY WITH OUTFLOW BOUNDARY FROM LAST NIGHTS/THIS MORNINGS CONVECTION IMPINGING ON MKC AREA. ANOTHER SURFACE LOW SOUTH OF ICT A REFLECTION OF FAIRLY SHARP UPPER TROUGH SWEEPING EAST ALONG KS/OK BORDER AS SHOWN BY PROFILERS AND SWIRL IN CLOUDS ON SATELLITE IMAGERY. THESE TWO LOWS THE FOCUS FOR PRECIPITATION THIS EVENING WHICH MEANS MAIN THREAT FOR THUNDERSTORMS/HEAVY RAINS IN OUR CWA WILL BE TO SOUTH AND SOUTHEAST OF TOPEKA OVER EAST CENTRAL KS. CURRENT TRENDS ON RADAR/SATELLITE INDICATING AREAS NORTHWEST OF KANSAS TURNPIKE MAY NOT SEE MUCH OF ANYTHING AS SHOWERS MOVING INTO CENTRAL/NORTH CENTRAL KS HAVE BEEN DISSIPATING DUE TO THE STRONG COLD ADVECTION. THUNDERSTORMS OVER EAST CENTRAL KANSAS SHOULD MOVE OUT BY MIDNIGHT AS 850MB/SFC FRONT SHIFTS SOUTHEAST OUT OF AREA PER AVN. FRIDAY LOOKING DRY AND MILD WITH PARTLY SUNNY SKIES EXPECTED BY AFTERNOON AS SURFACE HIGH BUILDS INTO AREA. WILL GO WITH HIGHS IN THE MIDDLE TO UPPER 70S. FRIDAY NIGHT SHOULD REMAIN DRY...BUT SATURDAY A TOSS UP AS MODELS DIVERGE WITH ETA/NGM BRINGING NEXT SYSTEM INTO AREA AT THAT TIME WHILE AVN HOLDING OFF UNTIL SATURDAY NIGHT/SUNDAY. HAVE BEEN CARRYING A CHANCE IN EXTENDED FOR SEVERAL DAYS NOW SO WILL CONTINUE CHANCE POPS FOR SATURDAY AND SATURDAY NIGHT. .TOP...NONE PB
In the hours before
Local storm report, May 17, 3:54 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0353 PM BURLINGTON KS .75 INCH HAIL
05/17/01 COFFEYLocal storm report, May 17, 3:59 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
p
0347 PM RANTOUL KS .75 INCH HAIL
05/17/01 FRANKLINLocal storm report, May 17, 4:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
n
0421 PM 2 N RICHMOND KS 1 INCH HAIL
05/17/01 FRANKLINLocal storm report, May 17, 4:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
H
0415 PM 4 N WESTPHALIA KS 60 MPH TSTM GUST
05/17/01 ANDERSON ALONG WITH PEA SIZE HAILLocal storm report, May 17, 4:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
436 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM WESTPHALIA KS .75 INCH HAIL
05/17/01 ANDERSONLocal storm report, May 17, 4:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
443 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM 2 NW LONE STAR KS 1 INCH HAIL
05/17/01 DOUGLASThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 22 min |
| May 17, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 46 min |
| May 17, 3:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 33 min |
| May 17, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 53 min |
| May 17, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 49 min |
| May 17, 4:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| May 17, 5:26 PM CDT | Flash Flood Warning | TOP | Anderson, Franklin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.